Is rifampicin harmful to the fetus?
Q: I am 29 years old and in the first trimester of pregnancy. I am taking AKT4 because TB PCR was detected. This medication contains rifampicin. Will this adversely affect the fetus?
A:Rifampicin is contraindicated (not recommended) for use during pregnancy because of ethical reasons it is not possible to conduct any testing in such women. Therefore we do not really know if rifampicin does any harm to the human fetus or not. However in animal experimentation it has been found that riampicin can cause skeletal malformation in the fetuses of such animals. It is also not known if the results of animal experiments can be applied to humans or not. Since there is a huge population of TB patients in India, it would be safe to assume that lot of pregnant women, particularly in the rural areas, would have taken rifampicin. Had there been any serious problem, we would have come to know. Besides it is far better and safer to take rifampcin if a pregnant woman has tuberculosis. Not treating is worse both for the mother and the baby. However it should not be taken by mothers who breastfeed once the baby is born.